Medical questions & health advice by board certified doctors
"Do I have nasal cellulite?"
I should start off with saying that i overused afrin and now my doctor believes this is rebound congestion but I've experienced rebound congestion and this feels much worse. I feel an immense pressure on the bridge of my nose for the past few days. It's hard to sleep and agitating as well as affecting my breathing a bit too. I went to the ent and he put a camera up my nose and noticed that the nose was very swollen and he said it was pushing against the side of my nose causing that pressure. He gave me 20 mg of prednisone to take twice daily and I already took my first days dosage and feel no better. Not to mention I was just on a 6 day prednisone pack before seeing him. I thought it was nasal cellulitis but it's not hot and I was on cephalexin for the past two weeks for a cyst. I'm really worried and confused because it seems like I'm treating this the wrong way if the swelling can't go down on 20 mgs of prednisone, not to mention I'm on nasonex and sudafed.
I am sorry to hear that you have been dealing with nasal congestion, pressure, nasal obstruction, and that you haven't been able to sleep well. Also that you saw an ENT and they said that the inside of your nose was swollen and that was the cause of your pressure, and you want to know if there is something else that could be causing your symptoms. First off, I am happy to give you some of my thoughts about what might be going on, but ultimately if you want to get a second opinion I am going to recommend that you see another ENT to get evaluated. I can tell you that from the information that you have given me that it is reasonable to think that the symptoms you are feeling could in fact be from rebound congestion from afrin use if you have been using a lot of afrin. Afrin as you are probably aware is a decongestant that works by vasoconstriction of the mucosa (lining) within the nose. When you use it for too long (greater than 2 weeks) then your body builds up a tolerance to it and when it is stopped, the swelling is actually worse that it was before starting the afrin. The best way to treat this is with steroids, and wean off the afrin while slowly tapering off the steroids to allow your body to compensate. Steroids generally take at least 24-48 hours to kick in (depending on the type), so you should start to notice some benefit around that time. I hope this is helpful, and if you want another opinion, I would get evaluated by another ENT.
Need more info?See an ear nose-throat-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.